Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Could a urine infection cause severe lower abdominal pain?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2304 Questions
Hi, I am a 35 year old female with Mirena coil. I have had lower abdominal pain mainly on right side since Sunday, was severe when it came on and lasted for about 2 hours now it comes and goes and is moderate. I had pink spotting with the severe pain, which has stopped now. Now I also have nausea, headache, bloated, dizziness, fatigue and low grade fever. Home pregnancy test negative but I do have a urine infection, not sure I'd feel this poorly with just a urine infection though?
Posted Fri, 13 Apr 2012 in Abdominal Pain
Answered by Dr. Prasad 1 hour later

Thanks for your query.

It would have been good if you had also mentioned since when you been on this coil.

Mirena coil as you might know is an Intra-Uterine Coil, containing synthetic progesterone - "levonorgestrel". Though most women tolerate them very well, some have reported side effects. Occasional crampy abdominal pain, headache, nausea, bloating and dizziness are common reported side effects. Often these symptoms are noticed early within the first few weeks following Mirena insertion.

Though you have most symptoms are suggesting the side effects of 'levonorgestrel' and which doesn't warrant emergency management. In the presence of severe cramps, fever and pelvic inflammatory disease (PID) should also be ruled out.

Use of appropriate antibiotic is suggested initially for UTI and PID. If it does not help then removal of the coil is entailed.

I do not want to create an unnecessary panic. However I feel your symptoms need's doctor's attention.

I hope you find my answer useful. If you have any more clarifications, I am available to clear your doubts.

Wish you faster recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor